Tennessee, 2024

Hail and Damaging Winds in Tennessee, May 8, 2024

May 8, 2024 · NWS MEG · 16 events in 9 counties and zones

The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear. Strong upper level divergence and an intensifying low level jet combined with the environment to produce damaging winds and large hail. Convection continued until shortly after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 1:47 PM CST, 33 minutes earlier.

Area forecast discussion, May 8, 1:47 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
247 PM CDT Wed May 8 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 121 PM CDT Wed May 8 2024

Ceilings are hovering right around 3 kft AGL this afternoon and
will likely stay that way through the overnight period. TEMPOs
were added at all sites for brief strong TSRA with the potential
for very strong gusty winds and reduced visibilities given the
linear storm mode. 40+ KT gusts are possible starting around midnight,
which may warrant an AWW at MEM. After the storms move through by
sunrise, a brief post frontal stratus deck may linger for a few
hours through mid morning, creating intermittent MVFR ceilings.
Most areas should be back to VFR by 15Z at the latest. Expect
elevated southwest winds in the 10-15 kt range (gusting to
20-25 kt) today, shifting more to the west after sunrise tomorrow.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch through Thursday morning for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...CAD

In the hours before

Local storm report, May 8, 9:09 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1009 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     Hail             5 ENE Moro              34.83N 90.91W
05/08/2024  M1.00 Inch       Lee                AR   Public

            Quarter-sized hail observed in the Holub
            Crossing area.

&&

MJ
Special weather statement, May 8, 12:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Wed May 8 2024

TNZ001-002-081930-
Lake TN-Obion TN-
146 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND LAKE
COUNTIES THROUGH 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgely, or near Reelfoot Lake State Park, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton,
Hornbeak, Woodland Mills, Samburg, Wynnburg, Wright, Cronanville,
Roneys Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie,
Spout Springs, Mooring, and Walnut Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8901 3622 8946 3625 8954 3627 8954
      3630 8960 3634 8958 3634 8954 3636 8951
      3638 8951 3643 8955 3646 8952 3650 8952
      3650 8949 3647 8949 3646 8947 3650 8942
      3651 8930
TIME...MOT...LOC 1846Z 235DEG 36KT 3630 8948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 1:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Wed May 8 2024

TNZ004-081945-
Henry TN-
218 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENRY COUNTY
THROUGH 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Puryear, Foundry Hill, Mill Creek, Conyersville, and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8834 3648 8849 3650 8847 3650 8811
TIME...MOT...LOC 1917Z 225DEG 30KT 3648 8835

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 1:25 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Wed May 8 2024

TNZ002-082000-
Obion TN-
225 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OBION COUNTY
THROUGH 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 7 miles south of Hickman, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union City, Fulton, Clayton, Woodland Mills, Walnut Log, Old Fremont,
Fremont, and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8887 3636 8921 3648 8932 3651 8928
TIME...MOT...LOC 1925Z 240DEG 26KT 3646 8917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CAD
Special weather statement, May 8, 1:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Wed May 8 2024

TNZ053>055-082045-
Henderson TN-Chester TN-Decatur TN-
259 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HENDERSON...
NORTHEASTERN CHESTER AND DECATUR COUNTIES THROUGH 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacks Creek, or 11 miles east of Henderson, moving northeast at 35
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Parsons, Decaturville, Sardis, Reagan, Jacks Creek,
Darden, Scotts Hill, Enville, Busseltown, Haney, Rock Hill, Roby,
Mount Tabor, Cabo, Middle Fork, Cozette, Lick Skillet, Perryville,
and Gumdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.

&&

LAT...LON 3538 8849 3555 8858 3580 8802 3576 8800
      3572 8803 3570 8803 3568 8802 3566 8802
      3562 8804 3552 8798
TIME...MOT...LOC 1959Z 245DEG 41KT 3549 8845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CAD

The radar

The Memphis radar (KNQA), 148 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Henderson

When
May 8, 2:20 PM CST to 2:25 PM CST
Where
Henderson County, 0.69 mi N of Middleburg
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.590, -88.270

Hail fell south of Chesterfield, TN along Highway 114 approximately two miles south of Highway 412.

Hail, Henry

When
May 8, 2:25 PM CST to 2:30 PM CST
Where
Henry County, 0.56 mi W of Paris
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.300, -88.330

Media reports 2.00 inch hail.

Hail, Henry

When
May 8, 2:25 PM CST to 2:30 PM CST
Where
Henry County, 0.69 mi S of Porter Court
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.310, -88.330

Spotter reports 1.00 inch hail.

Hail, Henry

When
May 8, 2:25 PM CST to 2:30 PM CST
Where
Henry County, 0.56 mi W of Paris
Measured
1.75 in hail
Reported by
Public
Coordinates
36.300, -88.330

Public reports 1.75 inch hail.

Hail, Decatur

When
May 8, 2:32 PM CST to 2:37 PM CST
Where
Decatur County, 1.32 mi WSW of Parsons
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -88.150

Public reports 1.00 inch hail.

Hail, Decatur

When
May 8, 2:37 PM CST to 2:42 PM CST
Where
Decatur County, 0.69 mi N of Parsons
Measured
1.75 in hail
Reported by
Public
Coordinates
35.660, -88.130

Public reports 1.75 inch hail.

Thunderstorm Wind, Obion

When
May 8, 10:54 PM CST to 10:59 PM CST
Where
Obion County, 1.77 mi SE of Hornbeak
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.310, -89.280

Several manufactured homes were damaged along with downed trees between Hornbeak and Obion.

Thunderstorm Wind, Obion

When
May 8, 10:57 PM CST to 11:02 PM CST
Where
Obion County, 0.89 mi SW of Wolverine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.310, -89.180

Five utility poles were broken just north of Obion.

Thunderstorm Wind, Weakley

When
May 8, 11:23 PM CST to 11:28 PM CST
Where
Weakley County, Sharon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.230, -88.830

Trees reported down in Sharon.

Thunderstorm Wind, Weakley

When
May 8, 11:25 PM CST to 11:30 PM CST
Where
Weakley County, 0.69 mi S of Martin
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.340, -88.850

A large tree and powerlines down on Fonville Street. Another tree blocked Jackson Street.

Thunderstorm Wind, Weakley

When
May 8, 11:27 PM CST to 11:38 PM CST
Where
Weakley County, Martin
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.350, -88.850

A tree was knocked down on to Highway 431.

Thunderstorm Wind, Lauderdale

When
May 8, 11:30 PM CST to 11:35 PM CST
Where
Lauderdale County, 0.56 mi E of Halls
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.870, -89.390

Tree fell on a home in Halls.

Thunderstorm Wind, Shelby

When
May 8, 11:50 PM CST to 11:55 PM CST
Where
Shelby County, 1.69 mi E of Millington
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.350, -89.870

AWOS at the radar site in Millington reported at 59 MPH wind gust.

Thunderstorm Wind, Shelby

When
May 8, 11:51 PM CST to 11:56 PM CST
Where
Shelby County, 1.13 mi W of Barretville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.380, -89.800

Trees and powerlines down on Mudville Rd (north of Millington).

Thunderstorm Wind, Tipton

When
May 8, 11:53 PM CST to 11:58 PM CST
Where
Tipton County, 1.49 mi SSE of Peckerwood Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.430, -89.890

Several trees downed along Wilkinsville Road.

Thunderstorm Wind, Gibson

When
May 8, 11:56 PM CST to 11:59 PM CST
Where
Gibson County, 2.15 mi NNE of Humboldt Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.830, -88.860

Two large trees downed on Pleasant Hill Road. A fallen tree also caused a power pole to come down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180659, 1180661, 1180662, 1180666, 1180663, 1180665, 1180677, 1180683, 1180667, 1180672, 1180670, 1180675, 1180668, 1180680, 1180674, 1180681.